Alert archive / Kentucky / Flash Flood Warnings in 2017

Flash Flood Warning 31, NWS Jackson, KY

July 28, 2017Letcher County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jul 28, 2017, 6:30 PM EDT for Letcher County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2017, 6:30 PM EDT (22:30 UTC)
Expired
Jul 28, 2017, 9:30 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County Letcher County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.5 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

585 
WGUS53 KJKL 282230
FFWJKL
KYC133-290130-
/O.NEW.KJKL.FF.W.0031.170728T2230Z-170729T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
630 PM EDT FRI JUL 28 2017

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  Central Letcher County in southeastern Kentucky...

* Until 930 PM EDT

* At 630 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Whitesburg, Letcher, Blackey, Oscaloosa, Flint, Indian Bottom,
  Bluefield, Oven Fork, Red Star, Elko, Premium, Trailer, Dongola,
  Hallie, Kings Creek, Ermine, Banks, Skyline, Ulvah and Whitco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3707 8302 3709 8305 3710 8305 3712 8306
      3716 8303 3711 8272 3709 8273 3708 8272
      3707 8273 3705 8272 3701 8278 3701 8281

$$

KAS
1 follow-up statement
127 
WGUS73 KJKL 290058
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
858 PM EDT FRI JUL 28 2017

KYC133-290108-
/O.CAN.KJKL.FF.W.0031.000000T0000Z-170729T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Letcher KY-
858 PM EDT FRI JUL 28 2017

...THE FLASH FLOOD WARNING FOR CENTRAL LETCHER COUNTY IS CANCELLED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3707 8302 3709 8305 3710 8305 3712 8306
      3716 8303 3711 8272 3709 8273 3708 8272
      3707 8273 3705 8272 3701 8278 3701 8281

$$

JP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 4:40 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 28, 4:40 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
440 PM EDT Fri Jul 28 2017

.SHORT TERM...(This evening through Saturday night)
Issued at 440 PM EDT FRI JUL 28 2017

A cold front was bisecting the area from southwest to northeast
late this afternoon. Showers and thunderstorms were occurring
generally near and ahead of the front. They were efficient, slow
moving heavy rainers. There has been some limited training.
Where significant rain has already fallen, it's been enough to
start causing some problems. The Flash Flood Watch has been left
in place, and already covers where the heaviest rain has occurred
in the last day.

The front will be exiting into VA this evening, taking significant
precip with it. A shortwave trough/small closed low rotating
through the large scale eastern CONUS trough is expected to pass
to our east on Saturday. It could still result in some showers
before our low level moisture gets scoured out, especially in our
far eastern and southeastern counties, and a 20% POP has been
carried into the day Saturday there.

By Saturday night, surface high pressure building southward
toward the Ohio Valley will bring drier air and clearing skies,
setting us up for a nice finish to the weekend.

.LONG TERM...(Sunday through Friday)
Issued at 440 PM EDT FRI JUL 28 2017

Models are in good agreement through the extended. In general we
remain under the influence of northwest flow and a fairly stagnant
pattern through the period with a mean eastern CONUS trough and
western ridge. Energy will be dropping into the Great Lakes region
by Dy6, late Wednesday before another short wave impulse digs
further south into the Ohio Valley by late Thursday or Friday. At
the surface high pressure will settle down across the region,
gradually shifting to our east by Wednesday. A cold frontal boundary
will approach the Ohio Valley by late Thursday and/or Friday.

For sensible weather, surface high pressure will bring an extended
period of dry weather to the area, likely lasting the first 4 days
of the extended window. The threat of rain will increase towards the
end of the week as a cold frontal system approaches from the
northwest. While temperatures will be moderating through the week,
into the mid 80s by Tue/Wed afternoon, dew points will remain
relatively low through Wednesday keeping our weather a bit more
pleasant than what we have become accustomed to. Temperatures cool
back down a little by week's end, due more to an increase in cloud
cover and the chance of rain. Taking a peak at our weather just
beyond the extended window, both the 0Z and 12Z ECMWF suggest
another shot at some cool, dry weather for the following weekend.
Time will tell.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
ISSUED AT 252 PM EDT FRI JUL 28 2017

A cold front was near I-64 at the start of the period, moving
southeast. Showers and t'storms were occurring near and ahead of
the front, with the greatest activity near the front. MVFR
conditions were widespread, with the heaviest precip resulting in
IFR or worse conditions. The front and precip will continue
moving slowly through the area, exiting into VA late this evening.
Even though most precip will be tapering off this evening,
conditions are not expected to show any long term improvement
until Saturday. In fact, an overall lowering of ceilings is
expected overnight. VFR should return generally from northwest to
southeast over the course of the day Saturday.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 8 PM EDT this evening for KYZ086>088-104-
106>120.

&&

SHORT TERM...HAL
LONG TERM...RAY
AVIATION...HAL
Hazardous weather outlook, Jul 28, 4:51 PM EDT, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
451 PM EDT Fri Jul 28 2017

KYZ086>088-104-106>120-291100-
Knox-Bell-Harlan-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-
Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville,
Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville,
Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester,
Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City,
Pikeville, and South Williamson
451 PM EDT Fri Jul 28 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms will be possible through this evening. Some of them
will contain very heavy rainfall. This may lead to flash
flooding, especially where heavy rain has already occurred in the
last day.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible at times Wednesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of flooding.

KYZ058>060-068-069-079-080-083>085-291100-
Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel-Wayne-
McCreary-Whitley-
Including the cities of Irvine, Ravenna, Clay City, Stanton,
Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside,
Somerset, London, Monticello, Stearns, Whitley City, Corbin,
and Williamsburg
451 PM EDT Fri Jul 28 2017

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms will be possible through this evening. Some of them
may contain heavy rainfall, which could result in isolated
flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible at times Wednesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of flooding.

KYZ044-050>052-291100-
Fleming-Montgomery-Bath-Rowan-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, and Morehead
451 PM EDT Fri Jul 28 2017

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible at times Wednesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

HAL

In the hours before

Local storm report, Jul 28, 4:35 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
435 PM EDT FRI JUL 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     FLASH FLOOD      2 W SALYERSVILLE        37.75N 83.10W
07/28/2017                   MAGOFFIN           KY   EMERGENCY MNGR

            ROUTE 2019 CLOSED WITH 8 TO 10 INCHES OF WATER FLOWING
            OVER ROAD.

&&

JCARICO
Special weather statement, Jul 28, 4:38 PM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service JACKSON KY
438 PM EDT FRI JUL 28 2017

KYZ080-085-086-282115-
Whitley-Knox-Laurel-
438 PM EDT FRI JUL 28 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LAUREL...NORTHWESTERN
KNOX AND NORTHEASTERN WHITLEY COUNTIES THROUGH 515 PM EDT...

At 437 PM EDT, a strong thunderstorm was located over London-Corbin
Airport, or near London, moving southeast at 20 mph.

Torrential downpours, frequent lightning, wind gusts as high as 30
to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
London, Barbourville, Fariston, Pittsburg, Levi Jackson S.p., Moore
Hill, Cane Creek, North Corbin, Jarvis, Cranes Nest, Hightop,
Girdler, Gray, East Bernstadt, Permon, Wilton, Barton, Hare, Lesbas
and Dorthae.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3710 8429 3711 8429 3712 8428 3712 8430
      3714 8429 3723 8413 3696 8375 3677 8402
TIME...MOT...LOC 2037Z 319DEG 19KT 3707 8412

JP
Local storm report, Jul 28, 4:43 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
443 PM EDT FRI JUL 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     FLASH FLOOD      SALYERSVILLE            37.75N 83.06W
07/28/2017                   MAGOFFIN           KY   BROADCAST MEDIA

            ESITMATED 6 INCHES OF WATER FLOWING ACROSS ROAD.

&&

KAS
Local storm report, Jul 28, 5:25 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
525 PM EDT FRI JUL 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     FLASH FLOOD      2 WSW SALYERSVILLE      37.74N 83.09W
07/28/2017                   MAGOFFIN           KY   BROADCAST MEDIA

            A STREAM IS OVERFLOWING ITS BANKS AND INTO LOW LYING
            AREAS WITH SEVERAL INCHES OF WATER FLOWING OVER KY
            HIGHWAY 30 NEAR SALYERSVILLE.

&&

JP
Special weather statement, Jul 28, 5:39 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service JACKSON KY
539 PM EDT FRI JUL 28 2017

KYZ085>087-282230-
Whitley-Knox-Bell-
539 PM EDT FRI JUL 28 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BELL...SOUTHWESTERN
KNOX AND EASTERN WHITLEY COUNTIES THROUGH 630 PM EDT...

At 538 PM EDT, a strong thunderstorm was located over Gausdale, or 8
miles southwest of Barbourville, moving southeast at 25 mph.

Torrential downpours, frequent lightning, wind gusts as high as 30
to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Middlesboro, Julip, Swan Lake, Clate, Birdseye, Verne, Gausdale,
King, Louden, Pruden, Binghamtown, Clear Creek Springs, Nevisdale,
Dixie, Avis, Hutch, Siler, Frakes, Permon and Wilton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3659 8396 3659 8397 3683 8418 3692 8402
      3666 8354 3664 8358 3662 8364 3658 8369
TIME...MOT...LOC 2138Z 307DEG 24KT 3678 8400

JP

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 5:44 AM EDTAreal Flood AdvisoryJKLFloyd, Pike2 hr
Jul 28, 6:31 AM EDTFlash Flood WarningJKLPike3 hr
Jul 28, 7:01 AM EDTFlash Flood WatchJKLBell, Breathitt, Clay, Elliott, Floyd, Harlan and 13 more12 hr
Jul 28, 2:05 PM EDTAreal Flood AdvisoryJKLBath, Menifee, Montgomery, Rowan3 hr
Jul 28, 2:18 PM EDTAreal Flood AdvisoryJKLFloyd, Martin, Pike3 hr
Jul 28, 2:54 PM EDTAreal Flood AdvisoryJKLElliott, Floyd, Johnson, Magoffin, Martin, Morgan3 hr
Jul 28, 4:10 PM EDTFlash Flood WarningJKLFloyd, Johnson, Magoffin, Morgan5 hr
Jul 28, 4:22 PM EDTAreal Flood AdvisoryJKLBreathitt, Lee, Perry, Wolfe3 hr
Jul 28, 4:38 PM EDTFlash Flood WarningJKLBreathitt, Knott3 hr
Jul 28, 4:38 PM EDTSpecial Weather StatementJKLKnox, Laurel37 min
Jul 28, 4:55 PM EDTAreal Flood AdvisoryJKLLaurel3 hr
Jul 28, 5:39 PM EDTSpecial Weather StatementJKLBell51 min
Jul 28, 5:40 PM EDTAreal Flood AdvisoryJKLKnox, Whitley3 hr
Jul 28, 5:52 PM EDTAreal Flood AdvisoryJKLLetcher, Perry3 hr
Jul 28, 6:05 PM EDTAreal Flood WarningJKLMorgan, Wolfe3 hr

Nearby

Flash Flood Warnings in Kentucky, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.